Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 57, NWS Blacksburg, VA

March 28, 20124 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 28, 2012, 8:45 PM EDT for 4 counties in Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2012, 8:45 PM EDT (00:45 UTC)
Expired
Mar 28, 2012, 9:20 PM EDT
In force
35 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Campbell County, VA, Charlotte County, VA, Halifax County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 143 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2012-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2012-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1812 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

047 
WUUS51 KRNK 290045
SVRRNK
VAC031-037-083-143-290130-
/O.NEW.KRNK.SV.W.0057.120329T0045Z-120329T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
845 PM EDT WED MAR 28 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  NORTHERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA
  CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA
  SOUTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA

* UNTIL 930 PM EDT.

* AT 844 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HODGES...OR 7 MILES NORTHEAST OF HURT...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HODGES...
  LONG ISLAND...
  BROOKNEAL...
  HAT CREEK...
  ASPEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST
VIRGINIA.

&&

LAT...LON 3697 7846 3687 7851 3670 7864 3703 7944
      3725 7924 3713 7850 3711 7850 3709 7848
      3708 7844
TIME...MOT...LOC 0046Z 287DEG 39KT 3713 7915

$$

SK
2 follow-up statements
971 
WWUS51 KRNK 290109
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
909 PM EDT WED MAR 28 2012

VAC031-037-083-143-290130-
/O.CON.KRNK.SV.W.0057.000000T0000Z-120329T0130Z/
PITTSYLVANIA VA-HALIFAX VA-CHARLOTTE VA-CAMPBELL VA-
909 PM EDT WED MAR 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR NORTHEASTERN PITTSYLVANIA...NORTHERN HALIFAX...CHARLOTTE AND
SOUTHEASTERN CAMPBELL COUNTIES...

AT 905 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HAT CREEK...OR NEAR
BROOKNEAL...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  ASPEN...
  PHENIX...
  CULLEN...
  CHARLOTTE COURT HOUSE...
  DRAKES BRANCH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3697 7846 3687 7851 3670 7864 3694 7922
      3720 7893 3713 7850 3711 7850 3709 7848
      3708 7844
TIME...MOT...LOC 0110Z 287DEG 39KT 3705 7884

$$

SK
265 
WWUS51 KRNK 290120
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
920 PM EDT WED MAR 28 2012

VAC031-037-083-143-290130-
/O.CAN.KRNK.SV.W.0057.000000T0000Z-120329T0130Z/
PITTSYLVANIA VA-HALIFAX VA-CHARLOTTE VA-CAMPBELL VA-
920 PM EDT WED MAR 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PITTSYLVANIA...
NORTHERN HALIFAX...CHARLOTTE AND SOUTHEASTERN CAMPBELL COUNTIES IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3697 7846 3687 7851 3670 7864 3694 7922
      3720 7893 3713 7850 3711 7850 3709 7848
      3708 7844
TIME...MOT...LOC 0120Z 287DEG 39KT 3702 7871

$$

SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:53 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 28, 6:53 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 PM EDT WED MAR 28 2012

.SYNOPSIS...
COLD FRONT WILL CROSS THE AREA TONIGHT FOLLOWED BY DRY HIGH
PRESSURE THURSDAY.  ANOTHER FRONT WILL APPROACH THE AREA
FRIDAY...CROSSING THE AREA FRIDAY NIGHT.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 400 PM EDT WEDNESDAY...

SEVERE THUNDERSTORM WATCH #112 IN EFFECT UNTIL 9:00 PM...FOR OUR
SE WV COUNTIES...THE HIGHLANDS OF VA INCLUDING ROCKBRIDGE.  SEE
LATEST MESOSCALE DISCUSSION FOR DETAILS. HIGH CONFIDENCE
FOR DEEP CONVECTION ALONG APPROACHING FRONT. AREA OF INITIAL
CONCERN WILL BE FROM ERN KY ACROSS WV AND INTO NRN VA.

FAST MOVING SFC FRONT IS MOVING ESE ACROSS PA/WV/KY. THIS FRONT
IS FORECAST TO MOVE RAPIDLY SOUTHEAST CROSSING OUR FCST AREA THIS
EVENING...AND OFF THE COAST TONIGHT.

STRONG LOW-LEVEL JET AHEAD OF FRONT IS RESULTING IN GRADIENT WINDS
OF 15 TO 25 MPH WITH GUSTS OF 25 TO 35 MPH. AS THE THUNDERSTORMS
CROSS THE AREA HIGHER MOMENTUM MIX DOWN COULD REALIZE GUSTS OF
50-60 MPH.

MAIN WEATHER HAZARD THIS EVENING WILL BE THE SEVERE WEATHER
ASSOCIATED WITH THE FRONTAL PASSAGE. MODELS SUGGEST SOLID BAND OF
DEEP CONVECTION TO CROSS THE MTNS BETWEEN 5-8PM...THEN BREAK UP AS
THE STORMS ENCOUNTER THE DOWNSLOPE WEST WIND...ACTIVITY WEAKENING
AFTER SUNSET. FOR NOW WILL PAINT HIGHEST POPS ACROSS THE NRN AND
WESTERN CWA...AND CHC POPS IN THE SOUTHEAST.

FRONT IS PROGGED TO PASS SOUTHEAST OF THE FCST AREA BY MORNING
WITH VERY DRY AIRMASS OVERTAKING THE AREA IN THE WAKE OF THE
FRONT. LOOKING AT A SUNNY DAY THURSDAY WITH BREEZY NORTHWEST
WINDS.

FOR TEMPS...HAVE LEANED TOWARD THE WARMER MOS NUMBERS FOR BOTH
TONIGHT AND FRIDAY. WINDS SHOULD KEEP US MIXED TONIGHT WITH LITTLE
OR NO CHANCE FOR DECOUPLING. FULL SUN ON THURSDAY SHOULD NEGATE
THE CAA BEHIND THE FRONT.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 400 PM EDT WEDNESDAY...

WEAK HIGH PRESSURE SLIPS ACROSS THE CWA THURSDAY NIGHT THEN
TODAY'S COLD FRONT WILL MOVE BACK NORTH ACROSS NW NC AND EXTREME
SW VA ON FRIDAY. STILL SUBSTANTIAL MODEL DISCREPANCY WITH THE 12Z
ECMWF BREAKING OUT PRECIP ALONG THIS BOUNDARY BY 18Z/2PM FRIDAY IN
SE WEST VA...WITH THE NAM/GFS SLOWER. THEN ON SATURDAY...THE ECMWF
IS SLOWER WITH PROGRESSION OF LOW PRESSURE ACROSS THE MIDDLE
ATLANTIC AND HOLDS QPF IN THE REGION MUCH LONGER INTO SATURDAY
THAN THE GFS/NAM. FOR NOW HAVE GONE WITH A COMPROMISE KEEPING SLT
CHC POPS IN ON SATURDAY...ALTHOUGH MUCH OF THIS DAY COULD END UP
MUCH DRIER THAN WHAT WAS THOUGHT EARLIER THIS WEEK.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 345 PM EDT WEDNESDAY...

SUNDAY IS ALSO MUCH WARMER OFF THE NAM/GFS THAN THE ECMWF SO AGAIN
FOLLOWED A COMPROMISE. A STRONG COLD FRONT IS SLOWER OFF THE ECMWF
THAN THE GFS NEXT WEEK...AND THE SURFACE LOW ACROSS THE GREAT
LAKES IS WEAKER FROM THE ECMWF THAN THE GFS. HOWEVER...THIS
PATTERN SCREAMS FOR A POSSIBLE WIDESPREAD SVR WEATHER EVENT ACROSS
THE TN AND OH VALLEYS NEXT WEEK. ATTM...LOOKS LIKE COLD FRONT
WOULD CROSS OUR REGION ON TUESDAY WITH PERHAPS STRONG SHWS AND
STORMS. MONDAY COULD EASILY BE THE WARMEST DAY OF THE SEASON THUS
FAR AHEAD OF THE COLD FRONT.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
AS OF 640 PM EDT WEDNESDAY...

BROKEN BAND OF SHRA/TSRA ACROSS THE NW CONTINUES TO SLOWLY SAG TO
THE SE WHILE WEAKENING. DESPITE LACK OF DEEP UPSTREAM
CONVECTION...OUTFLOW AHEAD OF THIS BAND AND ANY ORGANIZED EMBEDDED
CELL COULD EASILY RESULT IN ADDED WIND GUSTS TO 40-50 KTS AS
MOMENTUM MIX DOWN OCCURS. HOWEVER GIVEN CURRENT TRENDS WILL BACK
OFF ON WINDS A BIT OVER THE NEXT COUPLE OF HOURS...AND MAINLY
INCLUDE A VCTS/VCSH OR TEMPO FOR AN HOUR OR TWO OF CONVECTION AT
MOST SITES EXCLUDING KDAN...AND PERHAPS KLWB WHERE SHRA IS
ALREADY ONGOING.

WINDS WILL VEER TO THE WNW FOLLOWING TROUGH/FRONTAL PASSAGE
THIS EVENING AND DECREASE...BUT REMAIN HIGHER THAN NORMAL FOR
NIGHTTIME HOURS...STILL 7-10KTS WITH GUSTS 16-18KTS THROUGH
MIDNIGHT. WINDS WILL LIKELY REMAIN GUSTY OVER THE RIDGES THE
ENTIRE NIGHT WITH GUSTS OF 25 TO 30 KTS. IN GENERAL EXPECT MOST
SHRA WILL BE OUT OF ALL TAF LOCATIONS BY MIDNIGHT WITH THE PASSAGE
OF THE FRONT OVERNIGHT.

MODEL SOUNDINGS HINT AT SOME LOW STRATO-CU LINGERING BEHIND FRONT WEST
OF THE BLUE RIDGE THURSDAY MORNING...OTHERWISE LOOKING FOR FULL
SUNSHINE THURSDAY. WINDS WILL CONTINUE TO BE STRONG FOR THE FIRST
HALF OF THE DAY WITH GUSTS TO 25-30 KTS POSSIBLE...BUT DIMINISH
DURING THE AFTERNOON AND EVENING.

PASSAGE OF A WARM FRONT FRIDAY WILL BRING PERIOD OF VFR CLOUD
COVER AND SCATTERED SHOWERS...WITH LOWERING CLOUD BASES AND THREAT
FOR SHOWERS/THUNDERSTORMS WITH A COLD FRONTAL PASSAGE SATURDAY.
WIDESPREAD VFR RETURNS SUNDAY AND LASTS UNTIL LATE MONDAY WHEN
ANOTHER BAND OF SHOWERS MAY AFFECT THE MOUNTAINS LATE IN THE DAY.

&&

.FIRE WEATHER...
ANTICIPATE GUSTY SOUTHWEST TO WEST WINDS THIS EVENING AHEAD OF AN
APPROACHING COLD FRONT. EXPECT GUSTY NORTHWEST WINDS DURING THE
DAY THURSDAY BEHIND THE DEPARTING COLD FRONT. PLENTY OF SUNSHINE
AND SUBSIDENCE SHOULD ALLOW FOR DEW POINT VALUES TO TREND DRIER
THAN GUIDANCE ON THURSDAY...AND HIGH TEMPERATURES AT OR ABOVE
GUIDANCE...ESPECIALLY EAST OF THE CREST OF THE BLUE RIDGE. THIS
WILL ALLOW RELATIVE HUMIDITIES TO FALL INTO THE 20 PERCENT RANGE
THURSDAY AFTERNOON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...KM
LONG TERM...KM
AVIATION...JH/PM
FIRE WEATHER...
Hazardous weather outlook, Mar 28, 2:18 PM EDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 PM EDT WED MAR 28 2012

NCZ001-018-VAZ007-009-010-012-015-291830-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
218 PM EDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS POSSIBLE
THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED STRONG THUNDERSTORMS POSSIBLE FRIDAY
AFTERNOON AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ042-043-045-291830-
MERCER-SUMMERS-GREENBRIER-
218 PM EDT WED MAR 28 2012

...SEVERE THUNDERSTORM WATCH 112 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS POSSIBLE
THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED STRONG THUNDERSTORMS POSSIBLE FRIDAY
AFTERNOON AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED.

NCZ002-VAZ011-013-014-016>018-291830-
ALLEGHANY NC-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
218 PM EDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS WITH STRONG WINDS GUSTS POSSIBLE
THIS AFTERNOON AND EARLY EVENING. THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED STRONG THUNDERSTORMS POSSIBLE FRIDAY AFTERNOON AND FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ019-020-WVZ044-291830-
ALLEGHANY VA-BATH-MONROE-
218 PM EDT WED MAR 28 2012

...SEVERE THUNDERSTORM WATCH 112 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

ISOLATED STRONG THUNDERSTORMS WITH STRONG WINDS GUSTS POSSIBLE
THIS AFTERNOON AND EARLY EVENING. THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED STRONG THUNDERSTORMS POSSIBLE FRIDAY AFTERNOON AND FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED.

NCZ003-019-VAZ022-023-032>034-291830-
SURRY-WILKES-ROANOKE-BOTETOURT-PATRICK-FRANKLIN-BEDFORD-
218 PM EDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND
EVENING...WITH GUSTY WINDS POSSIBLE. THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED STRONG THUNDERSTORMS POSSIBLE FRIDAY AFTERNOON AND FRIDAY
NIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ024-291830-
ROCKBRIDGE-
218 PM EDT WED MAR 28 2012

...SEVERE THUNDERSTORM WATCH 112 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

ISOLATED THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND
EVENING...WITH GUSTY WINDS POSSIBLE. THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED STRONG THUNDERSTORMS POSSIBLE FRIDAY AFTERNOON AND FRIDAY
NIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED.

NCZ004>006-020-VAZ035-043>047-058-059-291830-
STOKES-ROCKINGHAM-CASWELL-YADKIN-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
218 PM EDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND DURING THE
EVENING. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS POSSIBLE LATE FRIDAY AND FRIDAY NIGHT. THE
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING.

In the hours before

Special weather statement, Mar 28, 4:39 PM EDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT WED MAR 28 2012

VAZ019-020-024-WVZ042>045-282245-
ALLEGHANY VA-BATH-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...LEXINGTON...BUENA VISTA...BLUEFIELD...FLAT TOP...
HINTON...HIX...UNION...LEWISBURG...QUINWOOD...DUO...RAINELLE
439 PM EDT WED MAR 28 2012

..STRONG TO SEVERE THUNDERSTORMS APPROACHING PORTIONS OF SOUTHEAST
WEST VIRGINIA AND ALLEGHANY HIGHLANDS...

AT 4:30PM EDT...NATIONAL WEATHER SERVICE RADARS SHOWED A BROKEN
LINE OF STRONG TO SEVERE STORMS MOVING EASTWARD ACROSS CENTRAL
WEST VIRGINIA AT 40 TO 50 MPH. THIS LINE OF STORMS HAS A HISTORY
OF PRODUCING HAIL UP TO GOLF BALL SIZE...AND SOME DAMAGING WIND
GUSTS. THESE STORMS WILL REACH WESTERN PORTIONS OF GREENBRIER
COUNTY BY AROUND 5:30 PM...AND LOCATIONS FROM BLUEFIELD...TO WHITE
SULPHUR SPRINGS...TO HOT SPRINGS BY 6 OR 6:30PM. THE LINE MAY
CONTINUE EASTWARD AFTER THIS TIME.

SK
Special weather statement, Mar 28, 8:37 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
837 PM EDT WED MAR 28 2012

VAZ044-045-058-290100-
CAMPBELL VA-HALIFAX VA-PITTSYLVANIA VA-
837 PM EDT WED MAR 28 2012

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL...HALIFAX AND
PITTSYLVANIA COUNTIES...

AT 835 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
EVINGTON...MOVING EAST AT 45 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR HODGES AROUND 845 PM...LONG ISLAND AROUND 850
PM AND BROOKNEAL AROUND 900 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3707 7888 3702 7890 3701 7890 3694 7893
      3709 7940 3725 7931 3717 7884

SK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 8:37 PM EDTSpecial Weather StatementRNKCampbell23 min
Mar 28, 8:56 PM EDTSpecial Weather StatementRNKFranklin49 min
Mar 28, 9:25 PM EDTSpecial Weather StatementRNKPittsylvania35 min
Mar 28, 9:27 PM EDTSpecial Weather StatementRNKPittsylvania33 min
Mar 28, 10:32 PM EDTSpecial Weather StatementRNKGiles28 min
Mar 28, 10:38 PM EDTSpecial Weather StatementRNKCarroll, Wythe, City of Galax22 min
Mar 28, 10:52 PM EDTSpecial Weather StatementRNKBland38 min
Mar 28, 10:59 PM EDTSpecial Weather StatementRNKMontgomery16 min
Mar 28, 11:37 PM EDTSpecial Weather StatementRNKTazewell23 min
Mar 29, 12:01 AM EDTSpecial Weather StatementRNKTazewell29 min
Mar 29, 12:02 AM EDTSpecial Weather StatementRNKFloyd28 min
Mar 29, 12:37 AM EDTSpecial Weather StatementRNKCarroll, City of Galax53 min
Mar 29, 1:02 AM EDTSpecial Weather StatementRNKSmyth58 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.